Kansas, 2016

Hail in Kansas, September 17, 2016

September 17, 2016 · NWS DDC · 4 events in 2 counties and zones

An upper level short wave trough with cold advection aloft was enough to destabilize the boundary layer to produce scattered thunderstorms. A few of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough with cold advection aloft was enough to destabilize the boundary layer to produce scattered thunderstorms. A few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:42 PM MST, 33 minutes earlier.

Area forecast discussion, Sep 17, 1:42 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
342 PM CDT SAT SEP 17 2016

...Updated short term and long term discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 335 PM CDT Sat Sep 17 2016

Shortwave trough was moving east southeast out of southern
Wyoming and northern Colorado this afternoon. Fairly cool mid
level temperatures around -15c associated with the wave is
helping destabilize the mid levels with clusters of strong to
severe thunderstorms breaking out over northeast and east central
Colorado. Farther southwest, convection was also breaking out over
the Raton Mesa. Instability axis has been situated over eastern
Colorado and south into far southwest Kansas and down through west
Texas. Better Bulk Shear values are also confined to the TX Panhandle
with marginal shear farther north. Best chance for severe should
be over the far southwest where parameters come together better.

A little more uncertainty as to how long convection over northeast Colorado
is sustained as it moves out into northwest and north central Kansas
this evening. Most model solutions have that convection dying out this
evening while the HRRR tends to sustain it all the way through central
Kansas. Storms could stay organized across southwest into south central
Kansas this evening and may need to increase pops across that area.
Things quiet down fairly quickly after midnight as the short wave trough
moves east out of the area.

Sunday will be mainly sunny as upper level ridging begins to build over
the central Plains. With increasing thickness values and weak low
level downslope, high temperatures should be a few degrees warmer
than today, around 85 to 90.

.LONG TERM...(Sunday night through Saturday)
Issued at 335 PM CDT Sat Sep 17 2016

Upper level ridging builds across the southern CONUS during the early
part of next week with the upper level westerly flow shunted
northward into the northern Plains and southern Canada. A shortwave
moving east along the US/Canadian border on Monday will push a
cold front south into the central Plains, possibly as far south as
I-70, on Monday afternoon. With a drier airmass in place by then,
the potential for storms looks minimal. Daytime high temperatures
should be up into the 90s during the first part of the week.

By mid week. the upper high gets suppressed a little farther south while
upper level southwesterly flow increases over the central Plains.
A shortwave lifts out over the central Plains on Wednesday. There
is some potential for perhaps some nocturnal storms across western
Kansas early Wednesday morning. This wave could push a boundary
into western Kansas during the day, providing focus for more
additional storm development. Temperatures should be cooling off
back into the 80s later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1217 PM CDT Sat Sep 17 2016

Lingering scattered low clouds around Garden City should dissipate
rapidly at the beginning of the period. VFR conditions should prevail
through much of the period. Widely scattered to isolated thunderstorms
are expected to develop over eastern Colorado this afternoon and move
into western Kansas by late afternoon or early evening. Thinking that
the Garden City terminal will have the best chance for thunderstorm
impacts and have included a tempo group to reflect that this evening.
Less confident for thunderstorms around Dodge City and Hays but will
keep VCTS for a time at those locations this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  87  61  93 /  30   0   0   0
GCK  55  87  57  91 /  40   0   0   0
EHA  55  88  58  92 /  40   0   0   0
LBL  57  89  60  92 /  40   0   0   0
HYS  57  87  61  91 /  30   0   0   0
P28  60  86  66  93 /  30  10   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Sep 17, 2:07 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT SAT SEP 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-182115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 PM CDT SAT SEP 17 2016 /307 PM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DAY 1 DISCUSSION
----------------
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHWEST
KANSAS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER
THREATS WILL BE GOLFBALL TO POSSIBLY TENNIS BALL SIZE HAIL WILL
BE POSSIBLE ALONG WITH WIND GUSTS OF 60 TO 70 MPH. AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE. THUNDERSTORM COMPLEXES SHOULD MOVE
INTO THE OKLAHOMA AND TEXAS PANHANDLES AND NORTHWEST OKLAHOMA
LATER THIS EVENING.

DAY 1 HAZARDS
-------------
* TORNADO: LIMITED RISK
* HAIL: ELEVATED RISK
* THUNDERSTORM WIND DAMAGE: ELEVATED RISK
* FLOODING: LIMITED RISK
* LIGHTNING: LIMITED RISK

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYS 2-7 DISCUSSION
-------------------
HIGH PRESSURE BUILDING OVER THE CENTRAL AND SOUTHERN PLAINS WILL
BRING DRIER AND WARMER WEATHER TO SOUTHWEST KANSAS THROUGH TUESDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN THROUGH THE MID TO LATTER
PART OF THE WEEK.

DAYS 2-7 HAZARDS
----------------
* SUNDAY
  - FLOODING: LIMITED RISK

* MONDAY
  - FLOODING: LIMITED RISK

* TUESDAY
  NO HAZARDS.

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

* THURSDAY
  - LIGHTNING: LIMITED RISK

* FRIDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

In the hours before

Special weather statement, Sep 17, 12:40 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT SAT SEP 17 2016

KSZ061-062-172030-
KEARNY KS-HAMILTON KS-
240 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 330 PM CDT/230 PM MDT/...

AT 240 PM CDT/140 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

LAT...LON 3826 10146 3820 10142 3816 10173 3826 10180
TIME...MOT...LOC 1940Z 241DEG 19KT 3825 10172

FINCH
Special weather statement, Sep 17, 1:27 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT SEP 17 2016

KSZ061-062-172130-
KEARNY KS-HAMILTON KS-
327 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 327 PM CDT/227 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTHWESTERN KANSAS.

LAT...LON 3826 10168 3826 10124 3811 10120 3812 10168
      3823 10173
TIME...MOT...LOC 2027Z 252DEG 18KT 3820 10164

FINCH

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hamilton

When
September 17, 2:15 PM MST
Where
Hamilton County, 13.14 mi N of Coolidge
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.220, -101.990

Hail, Kearny

When
September 17, 3:26 PM CST
Where
Kearny County, 17.69 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -101.270

The hail was mostly nickel size with a few larger stones.

Hail, Kearny

When
September 17, 3:30 PM CST
Where
Kearny County, 15.31 mi NNW of Lake Mc Kinney
Measured
1.25 in hail
Reported by
Public
Coordinates
38.190, -101.290

Hail, Hamilton

When
September 17, 2:55 PM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.130, -101.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661341, 661342, 661344, 661345.